From Cynthia McKenzie, RN:
Many years ago I knew of a patient who was stable on Coumadin. A PT/INR was drawn on a Thursday and it was therapeutic. On Friday evening she complained of nausea and requested cranberry juice. A 1/2 to 1 gallon container was brought in by a family member. She refused food and drank only water, Seven-up and cranberry juice all weekend. I returned Monday and was called to her room. The AM nurse found her unresponsive with her gaze upward and to the left. I called her MD and had her transported for a stat CT. Her INR was 15. She had a HUGE IC bleed, incompatible with life and died shortly after.
There is pitifully little information related to cranberries and Coumadin. Nursing home personnel often suggest cranberry tablets to physicians for UTI prevention. Dieticians may place cranberry juice on the menus without knowing who should not have it.
MORE articles for MD and NURSING journals and DIETICIANs PLEASE!
Thank you for this case history, Cindy. I hope a lot of patient care personnel read it. Geo